Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 238, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2002, 6:24 PM CDT for Pike County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2002, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 6, 2002, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 062324 SVRBHM ALC109-070000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 623 PM CDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN SOUTHEAST ALABAMA * UNTIL 700 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST OF BRUNDIDGE...MOVING WEST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BRUNDIDGE...BANKS AND TROY. HAIL TO THE SIZE OF QUARTERS WAS REPORTED WITH THIS STORM IN SOUTHERN BARBOUR COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3165 8575 3185 8572 3204 8597 3165 8601
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:41 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 6, 2:41 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 241 PM CDT SAT JUL 06 2002 A WEAK FRONT WILL BRING SOME MINOR, AND BRIEF, DRYING TO NORTH AL TONIGHT, THEN MOISTURE BEGINS TO RETURN SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS THROUGH SUNDAY EVENING WILL BE SOUTH, AND AFTER THAT WE CAN EXPECT SCATTERED THUNDERSTORMS JUST ABOUT ANYWHERE. BECAUSE OF THE HEAT TODAY, ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE STRONG MICROBURSTS. THE GREATEST MICROBURST POTENTIAL IS NORTH AND CENTRAL, BUT THE GREATEST CHANCE FOR THUNDERSTORMS THIS EVENING SHOULD BE SOUTH OF I-20. POPS TONIGHT WILL BE ADJUSTED AT THE LAST DEPENDING ON WHERE DEVELOPMENT OCCURS. TEMPERATURES TOMORROW SHOULD BE JUST A LITTLE LOWER THAN TODAYS HIGHS, AND I EXPECT THEM TO RETURN TO NEAR NORMAL MONDAY. NGM AND AVN MOS TEMPERATURES ARE CLOSE AND LOOK GOOD. ONLY MINOR TWEAKING NEEDED. HSV 070/093 071/092 071 1--2 BHM 072/093 071/091 072 2223 MGM 073/093 072/091 072 3334 .BHM...NONE.
In the hours before
Special weather statement, Jul 6, 1:14 PM CDT, 5 hours 10 minutes before
ALZ001>050-062130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT SAT JUL 06 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE HOTTEST AFTERNOON OF THE EARLY SUMMER IS UNDERWAY ACROSS THE ENTIRE AREA. HEAT INDICES OF 100 TO 105 ARE ALREADY OCCURRING...AND WILL CONTINUE THROUGH THE HEAT OF THE AFTERNOON. WITH PLENTY OF MOISTURE...PRECIPITABLE WATER AMOUNTS FROM 1.6 TO 1.75 INCHES...AND GOOD HEATING...CUMULUS FIELD IS FORMING EARLIER AND MORE VIGOROUS TODAY. ISOLATED TO SCATTERED CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP AS THE AFTERNOON PROGRESSES. WE BROUGHT ISOLATED CONVECTION BACK TO THE TENNESSEE VALLEY FORECAST...AS DRIER AIR IS A TOUCH SLOWER TO MOVE IN THAN EXPECTED EARLIER. SEVERAL FACTORS AT PLAY WITH REGARDS TO THE FORECAST. FIRST...RUC/ETA PORTRAY INSTABILITY AXIS ON A TCL-BHM-GAD AXIS. SECOND AREA WILL MOVE IN FROM WESTERN GA INTO SOUTHEASTERN COUNTIES OF THE FORECAST AREA...THE REMNANTS OF LAST NIGHTS MCS. DEEPER MOISTURE ACROSS THE SOUTHERN COUNTIES RESULTS IN A LOWER MICROBURST POTENTIAL. ANY STORMS THAT DEVELOP IN THE VICINITY AND NORTH OF THE INSTABILITY ACCESS WILL NEED TO BE MONITORED FOR POSSIBLE MICROBURST ACTIVITY. OTHER THAN THE THREAT FOR ISOLATED WET MICROBURST EVENTS...NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...4 MONTGOMERY...3
Local storm report, Jul 6, 6:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT SAT JUL 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM LOUISVILLE AL 1.00 IN HAIL
07/06/02 BARBOUR PUBLIC REPORT.
0610 PM LOUISVILLE AL WIND DAMAGE
07/06/02 BARBOUR SEVERAL TREES ACROSS
ROADS.REPORTED BY THE
POLICE DEPARTMENT.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 24 min |
| Jul 6, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 31 min |
| Jul 6, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.